Hail, Fall River
- When
- July 8, 4:10 PM MST
- Where
- Fall River County, 3.96 mi NNW of Oral
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.454, -103.296
Severe storms developed over Fall River County and moved eastward across southwestern and south central South Dakota. The storms produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe storms developed over Fall River County and moved eastward across southwestern and south central South Dakota. The storms produced large hail and strong wind gusts. Two tornadoes were observed in Todd County and two tornadoes touched down in southern Tripp County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 1:10 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 210 PM MDT WED JUL 8 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHEASTERN WY...WITH WARM FRONT STRETCHING EASTWARD INTO SOUTHERN SD. SURF TROF EXTENDS NORTH FROM THE LOW INTO SOUTHEAST MT AND COOL FRONT TRAILS WESTWARD ACROSS CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS RIDGING OVER THE NORTHERN PLAINS...WITH UPPER LOW OVER THE PACIFIC NORTHWEST. SOUTHWESTERLY FLOW ALOFT IS IN PLACE FROM THE GREAT BASIN AREA INTO THE NORTHERN HIGH PLAINS...WITH STRONG JET MOVING NORTHEASTWARD ACROSS THE REGION. ABUNDANT LOW LEVEL MOISTURE IS IN PLACE ALONG AND NORTH OF THE WARM FRONT ACROSS WESTERN SD. TEMPS ARE IN THE 70S AND 80S. KUDX RADAR SHOWS A COUPLE OF CELLS OVER SOUTHERN CAMPBELL CO...WITH CUMULUS BEGINNING TO BUILD OVER THE HILLS...AS WELL AS ALONG A SURFACE TROF OVER NORTHEAST WY. AN ACTIVE LATE AFTERNOON AND EVENING LOOKS TO BE ON TAP FOR PORTIONS OF THE AREA...ESPECIALLY THE NORTHERN HALF OF THE CWA...AS SHORTWAVE ENERGY...MID AND UPPER LEVEL JETS...AND FRONTAL BOUNDARY INTERACT. WARM FRONT WILL SLOWLY LIFT NORTH AND EAST ACROSS THE SD PLAINS AS LOW MOVES INTO THE BLACK HILLS AREA LATER THIS AFTERNOON. BEST INSTABILITY WILL BE FROM THE BLACK HILLS AREA...NORTH AND EAST...LATER THIS AFTERNOON INTO THE EVENING. SHEAR WILL BE RATHER IMPRESSIVE...SUPPORTING SUPERCELL DEVELOPMENT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS...WITH WIND LIKELY BECOMING THE GREATER THREAT DURING THE EVENING AS A POSSIBLE BOW ECHO OR DERECHO EVENT COULD DEVELOP. TORNADIC THREAT WILL BE GREATEST NORTH AND EAST OF THE LOW AND WARM FRONT...PRIMARILY ACROSS NORTHWESTERN SD. LOW PRESSURE AND COOL FRONT WILL PUSH EAST ACROSS THE AREA TONIGHT...WITH GUSTY NORTHWEST WINDS FOR A WHILE BEHIND IT. LOWS WILL BE IN THE 50S AND LOWER 60S. THURSDAY AND FRIDAY WILL MAINLY BE DRY DAYS. HOWEVER...CANNOT RULE OUT A FEW SHOWERS AND STORMS LATE THURSDAY NIGHT AND FRIDAY AS WEAK ENERGY CROSSES THE REGION. HIGHS EACH DAY WILL GENERALLY BE IN THE MID 70S TO MID 80S. EXTENDED...UPPER RIDGE WILL REMAIN ACRS SRN CONUS FROM ARIZONA THROUGH TEXAS DURING THE EXTENDED PERIOD. THIS WILL KEEP NRN PLAINS ON NRN FRINGES OF UPPER RIDGE WITH OCCASIONAL S/WS MVG THRU THE UPPER FLOW BRINGING A DAILY CHC OF SHOWERS AND TSTMS TO THE REGION. TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THRU THE PERIOD. && .AVIATION...MVFR CLDS ON SD PLAINS ARE EXPECTED TO BURN OFF BY 19Z. SCT THUNDERSTORMS ARE EXPECTED AFT 20Z...ESP ALONG AND NORTH OF I-90. IFR/MVFR CONDS DUE TO CIGS/VSBYS AND MODERATE TURBULANCE CAN BE EXPECTED IN AND NEAR ANY TSTMS. TSTM ACTIVITY IS EXPECTED TO DIMINISH AFT 06Z. OTHERWISE...VFR CONDS ARE EXPECTED THRU THE FCST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 647 AM MDT WED JUL 8 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 647 AM MDT (747 AM CDT) WED JUL 8 2009 ...MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF WYOMING AND THE BLACK HILLS IN THE AFTERNOON THEN MOVE EAST ONTO THE SOUTH DAKOTA PLAINS LATER THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWEST SOUTH DAKOTA...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEAST WYOMING AND THE REMAINDER OF WESTERN SOUTH DAKOTA WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...A FEW TORNADOES ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA GENERALLY NORTH OF INTERSTATE 90. THUNDERSTORMS SHOULD PUSH EAST OF OUR AREA BY OR SHORTLY AFTER MIDNIGHT. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIAL SEVERE WEATHER OUTBREAK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 7 NE HULETT 44.75N 104.50W
07/08/2009 E1.25 INCH CROOK WY PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL OSAGE 43.98N 104.42W
07/08/2009 E1.75 INCH WESTON WY PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 E DOWNTOWN STURGIS 44.41N 103.43W
07/08/2009 E1.00 INCH MEADE SD CO-OP OBSERVER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 N HULETT 44.74N 104.60W
07/08/2009 E0.88 INCH CROOK WY PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 10 W HARDING 45.39N 104.04W
07/08/2009 E1.75 INCH HARDING SD PUBLIC
HAIL FROM 445 PM MDT TO 455 PM MDT.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 NNE DOWNTOWN NEWCASTL 43.92N 104.16W
07/08/2009 E2.00 INCH WESTON WY PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
11 hail, 4 thunderstorm wind, 4 tornado. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Large trees were blown down and a barn was damaged by wind gusts estimated at 70 to 80 mph.
A storm chaser observed a tornado over prairie land northwest of Parmalee. The storm location was estimated by radar.
Hail to the size of baseballs fell from four miles west of Mission to the Antelope housing area east of Mission.
A storm chaser observed a small tornado southeast of Mission. The location was estimated from radar data.
A small tornado tracked across Dog Ear Township from 311th Avenue to near the intersection of 289th Street and 312th Avenue. The tornado blew down large cottonwood trees. Event times were estimated from radar data.
A small tornado trouched down on a farm west of the intersection of 286th Street and 313th Avenue. The tornado blew a garage off its foundation, tipped over a combine, and snapped large cottonwood trees. Event times were estimated from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171721, 171722, 187459, 171724, 171725, 171726, 171728, 171731, 171732, 171736, 187361, 171739, 171740, 171741, 171742, 187363, 171746, 187444, 187448.